Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 7, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2014, 8:58 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2014, 8:58 PM EDT (00:58 UTC)
- Expired
- May 13, 2014, 9:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:01 PM EDT | HAIL 1 | 4 Nw Donegal, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
489 WUUS51 KPBZ 140058 SVRPBZ PAC051-129-140145- /O.NEW.KPBZ.SV.W.0007.140514T0058Z-140514T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 858 PM EDT TUE MAY 13 2014 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTHEASTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA... * UNTIL 945 PM EDT * AT 854 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR MOUNT PLEASANT...AND WAS MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... MOUNT PLEASANT... DONEGAL... LATROBE... LIGONIER... DERRY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN AND FREQUENT LIGHTNING. POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF ELECTRICAL APPLIANCES. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4039 7936 4022 7912 4005 7952 4013 7961 TIME...MOT...LOC 0059Z 224DEG 19KT 4013 7948 $$
2 follow-up statements
083 WWUS51 KPBZ 140115 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 915 PM EDT TUE MAY 13 2014 PAC051-140125- /O.CAN.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/ FAYETTE PA- 915 PM EDT TUE MAY 13 2014 ...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR FAYETTE COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912 TIME...MOT...LOC 0115Z 224DEG 19KT 4019 7940 $$ PAC129-140145- /O.CON.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/ WESTMORELAND PA- 915 PM EDT TUE MAY 13 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR WESTMORELAND COUNTY... AT 912 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED 5 MILES NORTH OF DONEGAL...AND WAS MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... LATROBE... LIGONIER... DERRY... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID WINDOWS. THIS STORM ALSO IS PRODUCING TORRENTIAL RAIN AND FREQUENT LIGHTNING. POOR DRAINAGE AREAS MAY FLOOD QUICKLY. STAY INSIDE AND AVOID USE OF ELECTRICAL APPLIANCES. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912 TIME...MOT...LOC 0115Z 224DEG 19KT 4019 7940 $$
044 WWUS51 KPBZ 140141 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 941 PM EDT TUE MAY 13 2014 PAC129-140150- /O.EXP.KPBZ.SV.W.0007.000000T0000Z-140514T0145Z/ WESTMORELAND PA- 941 PM EDT TUE MAY 13 2014 ...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 945 PM EDT FOR WESTMORELAND COUNTY... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4012 7942 4019 7953 4039 7936 4022 7912 TIME...MOT...LOC 0140Z 224DEG 19KT 4028 7928 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:12 PM EDT, 46 minutes earlier.
Area forecast discussion, May 13, 8:12 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 812 PM EDT TUE MAY 13 2014 .SYNOPSIS... ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE PASSAGE OF A COLD FRONT LATE THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... DESPITE ABUNDANT AFTERNOON SUNSHINE AND DEWPOINT TEMPERATURES LINGERING IN THE LOW TO MID 60S...CONVECTIVE DEVELOPMENT HAS BEEN MINIMAL AT BEST. IN TERMS OF REGIONAL ACTIVITY...OUR AREA SO FAR TODAY HAS BEEN THE RELATIVE LULL. THIS CAN PRIMARILY BE ATTRIBUTED TO THE DRY AIR IN THE LOW AND MID-LEVELS INHIBITING INITIATION. NEAR TERM MODELS HAVE THIS DRY AIR ERODING THROUGH 06Z AS THUNDERSTORMS FROM THE WEST AND SOUTH APPROACH THE AREA. CONTINUING TO CARRY CHC POPS THROUGH THE OVERNIGHT HOURS...FOCUSED FIRST ALONG BOUNDARIES VISIBLE ON THE 0.5 DEGREE TILT FROM THE WSR-88D. WITH WEAK SHEAR AND MARGINAL INSTABILITY...ANY THUNDERSTORM ACTIVITY OVERNIGHT SHOULD LARGELY REMAIN BELOW SEVERE CRITERIA. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... A SHORTWAVE WILL KEEP CHANCES FOR SCATTERED SHOWERS/STORMS GOING TONIGHT AS IT TRANSITIONS ACROSS THE FORECAST AREA LATE THIS EVENING AND OVERNIGHT. MORE WIDESPREAD COVERAGE CAN BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID LEVEL LAPSE RATES. MODEL DIFFERENCES PROVIDING SOME HEARTACHE FOR THURSDAY FORECAST. FRONT FINALLY REACHES THE AREA WED NIGHT...BUT STALLS AS SURFACE WAVE TAKES SHAPE OVER THE TN VALLEY. LOCATION OF FRONT WILL BE IMPORTANT AS TO WHERE THE SURFACE LOW WILL TRAVEL ON THURSDAY. IF FRONT STALLS OVER THE UPPER OHIO VALLEY...LOOKS LIKE A WET DAY. IF FRONT STALLS FURTHER WEST...PLUME OF HEAVIER RAIN MAY MISS MUCH OF THE AREA. THURSDAYS FORECAST WILL NEED MUCH EXAMINATION OVER THE NEXT COUPLE OF DAYS. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... COLD FRONT AND EASTERN LOW PRESSURE WILL MAKE SLOW PROGRESS TOWARD THE COAST THURSDAY NIGHT AND FRIDAY. NOTICEABLY COOLER AIR WILL MOVE IN BEHIND THE FRONT OVER THE WEEKEND. SHORTWAVE TROUGH WILL CROSS THE AREA SATURDAY AFTERNOON WHICH WILL NECESSITATE THE INCLUSION OF CHC POPS. SURFACE HIGH WILL BRING A DRY AND COOL END TO THE WEEKEND AND BEGINNING OF NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS ARE HAVING A TOUGH TIME GETTING GOING THIS EVENING. WITH THE LOSS OF HEATING...COVERAGE WILL DIMINISH FURTHER. AREAS OF STORMS OVER CENTRAL WV WILL MOVE N AND COULD AFFECT MGW BEFORE 3Z...OTHERWISE ELECTED NOT TO CARRY ANY VCTS/VCSH FOR THE NIGHT TIME HOURS. THERE ARE HINTS AT STRATUS DEVELOPMENT OVERNIGHT BY STATISTICAL GUIDANCE...HOWEVER WITH WINDS STAYING UP /ALBEIT LIGHT/ AND ALL DAY FOR THE GROUND TO DRY OUT...ELECTED TO KEEP IFR CIGS OUT OF THE FORECAST. SHOWERS WILL BE AROUND MOST OF WEDNESDAY AS AN UPPER LEVEL DISTURBANCE CROSSES. CONTINUED WITH VFR VIS AND CIGS TMRW GIVEN RAIN INTENSITY WILL BE LIGHT. A BREAK IN THE ACTION OCCURS WED AFTN BEFORE MORE SHOWERS ARRIVE AFTER 0Z WITH THE NEXT UPPER LEVEL FEATURE. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... MVFR RESTRICTIONS IN SHOWERS ARE LIKELY WEDNESDAY INTO THURSDAY AHEAD OF A COLD FRONT. BRIEF IFR WX /MAINLY VIS/ IS POSSIBLE WITH THE COLD FRONT THUR NGT. MVFR RESTRICTIONS ARE POSSIBLE AGAIN SAT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, May 13, 4:09 AM EDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 409 AM EDT TUE MAY 13 2014 MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-140815- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY- BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 409 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ048-057-140815- COSHOCTON-MUSKINGUM- 409 AM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SLIGHT RISK FOR SEVERE STORMS WEDNESDAY SLIGHT RISK FOR EXCESSIVE RAINFALL THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 13, 8:41 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT TUE MAY 13 2014
WVZ021>023-140145-
MARION WV-MONONGALIA WV-PRESTON WV-
841 PM EDT TUE MAY 13 2014
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MARION...EASTERN
MONONGALIA AND EXTREME WEST CENTRAL PRESTON COUNTIES...
AT 835 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF CLARKSBURG...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
WORTHINGTON... FESTUS... VALLEY FALLS...
MONONGAH... BENTONS FERRY... COLFAX...
FARMINGTON... FAIRMONT... BARRACKVILLE...
WINFIELD... GRANT TOWN... RIVESVILLE...
STORM INTENSITY IS FLUCTUATING...AND SEVERE WEATHER MAY DEVELOP.
REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 3940 8010 3939 8020 3943 8027 3944 8032
3969 8014 3963 7980 3952 7986 3950 7988
3944 7991 3944 7995 3940 8002 3938 8007The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:32 PM EDT | Special Weather Statement | PBZ | Fayette | 43 min |
| May 14, 4:45 AM EDT | Areal Flood Advisory | PBZ | Mercer | 4 hr |
| May 14, 1:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 27 min |
| May 14, 3:16 PM EDT | Special Weather Statement | PBZ | Armstrong | 59 min |
| May 14, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Washington | 66 min |
| May 14, 7:08 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence, Mercer | 52 min |
| May 14, 7:40 PM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more | 30 hr |
| May 14, 7:57 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Mercer, Venango | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.